[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 7, 1986

Symptoms of Carnitinelike Deficiency in a Trained Runner Taking DL-Carnitine Supplements

Author Affiliations

Auburn University Auburn, Ala

JAMA. 1986;255(9):1137. doi:10.1001/jama.1986.03370090059014
Abstract

To the Editor.—  Use of supplements by athletes as a possible means of increasing performance is common. Anabolic steroid administration and blood doping are just two such supplements. Carnitine use among aerobic athletes has been occasionally reported, although it is hard to document. L-Carnitine is the biologically active isomer and could theoretically be of value for endurance. However, because of high cost, the L form would be less likely to be used by athletes than the DL form, which can be obtained inexpensively. Several reports'1-4 suggest that D-carnitine may inhibit the action of the L-isomer, thus possibly creating a carnitine-deficiency state. Deficiency of an enzyme that uses carnitine, carnitine palmityl transferase, has been described in humans5 and produces symptoms of muscle cramps, myoglobinuria, and muscle weakness. Symptoms become progressively worse during prolonged exercise, after consumption of high-fat diets, with fasting, or during cold weather.

Report of a Case.— 

×